Oklahoma, 2008

Hail in Oklahoma, June 27, 2008

June 27, 2008 · NWS OUN · 2 events in 1 county or zone

Isolated thunderstorms developed over southern Kansas and moved into far northern Oklahoma. One thunderstorm became severe over Alfalfa county, with hail up to ping-pong ball size reported near Byron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed over southern Kansas and moved into far northern Oklahoma. One thunderstorm became severe over Alfalfa county, with hail up to ping-pong ball size reported near Byron. No damage was reported with the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 12:42 PM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 27, 12:42 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
142 PM CDT FRI JUN 27 2008

.DISCUSSION...
SCATTERED LIGHT SHOWERS LINGERING ACROSS PARTS OF CENTRAL OK EARLY
THIS AFTN WILL CONT TO DISSIPATE. THE OVERNIGHT AND MORNING
CONVECTION LEFT AN OUTFLOW BOUNDARY ACROSS PARTS OF FA. THIS
BOUNDARY IS EXPECTED TO LIFT NORTH THIS AFTN. WITH AFTN HEATING AND
CONVERGENCE... A FEW STORMS MAY DEVELOP ALONG/NEAR THE OUTFLOW
BOUNDARY LATE THIS AFTN/EARLY THIS EVENING. ANOTHER AREA FOR
POSSIBLE TSTM DEVELOPMENT THIS AFTN WILL BE NEAR A SFC TROUGH IN
WESTERN KS INTO THE PANHANDLES. THESE STORMS MAY MOVE INTO PARTS OF
THE FA THIS EVENING. MEANWHILE... A STRONG STORM SYSTEM WILL MOVE
ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES TONIGHT AND
SATURDAY. THIS SYSTEM WILL PUSH A COLD FRONT SOUTH ACROSS KANSAS
THIS AFTN/EVENING AND CONTINUE SOUTH ACROSS THE SOUTHERN PLAINS
TONIGHT INTO THIS WEEKEND. STORMS ARE EXPECTED TO DEVELOP NEAR THE
FRONT IN KANSAS THIS AFTN/EVENING AND MOVE INTO PARTS OF THE FA
TONIGHT. THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SUNDAY ACROSS
PORTIONS OF THE FA AS THE FRONT MOVES SOUTH... WITH THE BEST CHANCE
SATURDAY NIGHT ACROSS SOUTHERN OK/WEST NORTH TX. SOME LINGERING
STORMS WILL BE POSSIBLE MAINLY IN THE RED RIVER VALLEY AREA SUNDAY
NORTH OF THE FRONT AS IT MOVES SOUTH ACROSS TEXAS. HOWEVER... THE
BEST CHANCES MAY SHIFT SATURDAY DEPENDING ON WHAT OCCURS TONIGHT
INTO SATURDAY MORNING WITH ANY OUTFLOW FROM OVERNIGHT COMPLEXES
AND/OR THE COLD FRONT POSITION. SEVERE STORMS WILL BE POSSIBLE LATE
THIS AFTN THROUGH SATURDAY. HOWEVER... HEAVY RAIN WILL ALSO LIKELY
BECOME AN ISSUE IN SOME AREAS.

AFTER SUNDAY... ECMWF SHOWING A SHORTWAVE MAY MOVE THROUGH THE UPR
FLOW BRINGING A CHANCE OF TSTMS MID TO LATE NEXT WEEK... WHILE GFS
REMAINS DRY. KEPT FORECAST DRY FOR NOW... BUT LATER SHIFTS MAY NEED
TO ADD POPS IF SCENARIO OF A SHORTWAVE AFFECTING THE REGION
CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  91  67  88 /  20  30  40  10
HOBART OK         76  96  68  91 /  20  20  40  20
WICHITA FALLS TX  76  94  71  90 /  10  20  50  30
GAGE OK           69  90  59  90 /  30  20  20   0
PONCA CITY OK     74  89  62  86 /  30  30  20   0
DURANT OK         75  93  70  85 /  20  20  50  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/25

In the hours before

Special weather statement, Jun 27, 5:29 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT FRI JUN 27 2008

OKZ004-280000-
HARPER OK-
629 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF ROSSTON AT 629
PM CDT...MOVING EAST AT 14 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 27, 6:31 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT FRI JUN 27 2008

OKZ006-007-280100-
ALFALFA OK-GRANT OK-
731 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF MANCHESTER AT
731 PM CDT...MOVING EAST AT 14 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Vance AFB radar (KVNX), 25 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alfalfa

When
June 27, 7:10 PM CST
Where
Alfalfa County, Amorita
Measured
0.75 in hail
Reported by
Public
Coordinates
36.920, -98.290

Hail, Alfalfa

When
June 27, 7:43 PM CST
Where
Alfalfa County, 2 mi SSE of Byron
Measured
1.5 in hail
Reported by
Public
Coordinates
36.873, -98.276

The report was relayed by an Oklahoma City television station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118978, 118979.